It is the cache of http://www.clinicsandpractice.org/index.php/cp/article/view/282. It is a snapshot of the page. The current page could have changed in the meantime.
Tip: To quickly find your search term on this page, press Ctrl+F or ⌘-F (Mac) and use the find bar.

Metoclopramide-induced cardiac arrest | Rumore | Clinics and Practice
PagePress
Login   |   Register
Cover Image

Metoclopramide-induced cardiac arrest

Martha M. Rumore, Spencer Evan Lee, Steven Wang, Brenna Farmer

Abstract


The authors report a case of cardiac arrest in a patient receiving intravenous (IV) metoclopramide and review the pertinent literature. A 62-year-old morbidly obese female admitted for a gastric sleeve procedure, developed cardiac arrest within one minute of receiving metoclopramide 10 mg via slow intravenous (IV) injection. Bradycardia at 4 beats/min immediately appeared, progressing rapidly to asystole. Chest compressions restored vital function. Electrocardiogram (ECG) revealed ST depression indicative of myocardial injury. Following intubation, the patient was transferred to the intensive care unit. Various cardiac dysrrhythmias including supraventricular tachycardia (SVT) associated with hypertension and atrial fibrillation occurred. Following IV esmolol and metoprolol, the patient reverted to normal sinus rhythm. Repeat ECGs revealed ST depression resolution without pre-admission changes. Metoclopramide is a non-specific dopamine receptor antagonist. Seven cases of cardiac arrest and one of sinus arrest with metoclopramide were found in the literature. The metoclopramide prescribing information does not list precautions or adverse drug reactions (ADRs) related to cardiac arrest. The reaction is not dose related but may relate to the IV administration route. Coronary artery disease was the sole risk factor identified. According to Naranjo, the association was possible. Other reports of cardiac arrest, severe bradycardia, and SVT were reviewed. In one case, five separate IV doses of 10 mg metoclopramide were immediately followed by asystole repeatedly. The mechanism(s) underlying metoclopramide’s cardiac arrest-inducing effects is unknown. Structural similarities to procainamide may play a role. In view of eight previous cases of cardiac arrest from metoclopramide having been reported, further elucidation of this ADR and patient monitoring is needed. Our report should alert clinicians to monitor patients and remain diligent in surveillance and reporting of bradydysrrhythmias and cardiac arrest in patients receiving metoclopramide.

Keywords


metoclopramide, case report, adverse drug reaction, cardiac arrest, bradycardia, supraventricular tachycardia.

Full Text:

PDF


DOI: http://dx.doi.org/10.4081%2Fcp.2011.e83
Submitted: 2011-10-06 17:08:14
Published: 2011-11-02 11:08:11
Search for citations in Google Scholar
Related articles: Google Scholar

 
Clinics and Practice [eISSN 2039-7283] is a new Open Access, online-only, peer-reviewed journal published by PAGEPress ®, Pavia, Italy. All credits and honors to PKP for their OJS.
 
© PAGEPress 2008-2013     -     PAGEPress is a registered trademark property of PAGEPress srl, Italy.     -     VAT: IT02125780185